Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function
Annales de l'Institut Fourier, Volume 59 (2009) no. 5, p. 1819-1845

We consider groups of orientation-preserving real analytic diffeomorphisms of the circle which have a finite image under the rotation number function. We show that if such a group is nondiscrete with respect to the C 1 -topology then it has a finite orbit. As a corollary, we show that if such a group has no finite orbit then each of its subgroups contains either a cyclic subgroup of finite index or a nonabelian free subgroup.

Nous considérons des groupes de difféomorphismes directs et analytiques réels du cercle qui ont une image finie sous l’application du nombre de rotation. Nous montrons que si un tel groupe est non-discret pour la topologie C 1 alors il a une orbite finie. Comme corollaire, nous montrons que si un tel groupe n’a aucune orbite finie alors chacun de ses sous-groupes contient soit un sous-groupe cyclique d’indice fini, soit un sous-groupe libre non-abélien.

DOI : https://doi.org/10.5802/aif.2477
Classification:  37E45,  37E10,  57S05,  37B05,  20F67
Keywords: Rotation number, circle diffeomorphisms, groups, local vector fields.
@article{AIF_2009__59_5_1819_0,
     author = {Matsuda, Yoshifumi},
     title = {Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {59},
     number = {5},
     year = {2009},
     pages = {1819-1845},
     doi = {10.5802/aif.2477},
     mrnumber = {2573191},
     zbl = {1181.37063},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2009__59_5_1819_0}
}
Matsuda, Yoshifumi. Groups of real analytic diffeomorphisms of the circle with a finite image under the rotation number function. Annales de l'Institut Fourier, Volume 59 (2009) no. 5, pp. 1819-1845. doi : 10.5802/aif.2477. http://www.numdam.org/item/AIF_2009__59_5_1819_0/

[1] Carleson, L.; Gamelin, T. Complex dynamics, Springer Verlag, New York, Universitext: Tracts in Mathematics (1993) | MR 1230383 | Zbl 0782.30022

[2] Eliashberg, Y.; Thurston, W. Confoliations, Amer. Math. Soc., Providence, RI, University Lecture Series, Tome 13 (1998) | MR 1483314 | Zbl 0893.53001

[3] Ghys, E. Groups acting on the circle, L’Enseignement Mathématique, Tome 47 (2001), pp. 329-407 | MR 1876932 | Zbl 1044.37033

[4] Ghys, E.; De La Harpe, P. Sur les groups hyperboliques d’après Mikhael Gromov, Birkhäuser, Boston, Progress in Mathematics, Tome 83 (1990) | MR 1086648 | Zbl 0731.20025

[5] Hector, G.; Hirsch, U. Introduction to the Geometry of Foliations, Part A, Friedr. Vieweg and Sohn, Braunschweig, Aspects of Mathematics (1981) | MR 639738 | Zbl 0486.57002

[6] Jørgensen, Troels A note on subgroups of SL(2,C), Quart. J. Math. Oxford Ser. (2), Tome 28 (1977) no. 110, pp. 209-211 | Article | MR 444839 | Zbl 0358.20047

[7] Margulis, G. Free subgroups of the homeomorphism group of the circle, C. R. Acad. Sci. Paris Sér. I Math., Tome 9 (2000), pp. 669-674 | Article | MR 1797749 | Zbl 0983.37029

[8] Nakai, Isao Separatrices for nonsolvable dynamics on (C,0), Ann. Inst. Fourier (Grenoble), Tome 44 (1994) no. 2, pp. 569-599 | Article | Numdam | MR 1296744 | Zbl 0804.57022

[9] Navas, A. On uniformly quasisymmetric groups of circle diffeomorphisms, Ann. Acad. Sci. Fenn. Math., Tome 31 (2006), pp. 437-462 | MR 2248825 | Zbl 1098.22011

[10] Rebelo, Julio C. Ergodicity and rigidity for certain subgroups of Diff ω (S 1 ), Ann. Sci. École Norm. Sup. (4), Tome 32 (1999) no. 4, pp. 433-453 | Numdam | MR 1693579 | Zbl 0968.37002

[11] Selberg, A. On discontinuous groups in higher-dimmensional symmetric spaces, Contributions to function theories, Tata Institute of Fundamental Research, Bombay (1960), pp. 147-164 | MR 130324 | Zbl 0201.36603

[12] Sergeraert, F. Feuilltages et difféomorphismes infiniment tangents à l’identité, Invent. Math., Tome 39 (1977), pp. 253-275 | Article | MR 474327 | Zbl 0327.58004

[13] Szekeres, G. Regular iteration of real and complex functions, Acta Math., Tome 100 (1958), pp. 203-258 | Article | MR 107016 | Zbl 0145.07903